Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Feeling discomfort and burning sensation in abdomen. Feeling constipated. Am I having GERD?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
For the past four days I have felt sick -not nauseous- just a sick feeling and discomfort in my abdoman. I also feel a burning pain that is relieved a while after I eat. It comes back in a while. I have felt like a have a virus, but have no vomiting or loose bowels. In fact, I am comstipated. I had a stomach bypass surgery 12 years ago and I have had a chronic problem with a tight spincter muscle in my esophogus. It has been dialated several times a few years ago. I sure wish this would go away. It's kind of like having constant gerd.
Posted Thu, 14 Feb 2013 in Digestion and Bowels
Answered by Dr. Praveen Tayal 45 minutes later
Thanks for posting your query.
Based on your symptoms, I think you might be suffering from Gastroesophageal reflux disease (GERD). In this condition stomach contents (food or liquid) leak backwards from the stomach into the esophagus (the tube from the mouth to the stomach) causing irritation of the esophagus,nausea, heart burn, watery feeling in the mouth and other symptoms.

You will need proton pump inhibitors for a week or two. Omeprazole is usually available over the counter and can be taken once a day before breakfast. Check with your pharmacist about its availability.
You can also start taking an antacid like Tums after every meal to relieve the symptoms.
In addition, you also need some strict life style modification like-
Avoid hot and spicy foods and beverages - they worsen symptoms.
If you smoke, stop smoking.
Lose weight if needed.
Eat small but frequent meals at regular intervals.
Avoid lying down immediately after a meal. A minimum of 2-3 hours should be lapsed after a meal.
Raise the head of your bed 6 to 8 inches by securing wood blocks under the bedposts. Just using extra pillows will not help.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor